Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, June 9, 2009

June 9, 2009 · NWS BGM · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Isolated severe storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed in an unstable air mass ahead of an approaching cold front. Isolated severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 1:03 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 9, 1:03 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY
EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND
POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG
BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR
ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF
INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC
TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN
OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE
AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP
LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR,
POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS
AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR
SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS
AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF
FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER.

ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND
CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL
INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP
ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED
OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE
PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG
THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND
WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL
TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH
WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE
TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
VERY FEW CHANGES TO THE EXTENDED FORECAST. A BROAD TROUGH OF LOW
PRESSURE WILL BE OVER THE EASTERN UNITED STATES THROUGH NEXT WEEK.
THIS WILL BRING A SMALL POSSIBILITY OF SOME SHOWERS OVER THE
WEEKEND FOR THE CWA.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS WITH A FEW LOCALIZED AREAS OF MVFR THIS
AFTERNOON AND EVENING. THE AREAS OF MVFR WILL BE IN AND NEAR
ANY THUNDERSTORMS THAT DEVELOP. EXPECTING ISOLATED STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH HAIL AND WIND AS THE MAIN THREATS. THESE STORMS
ARE AHEAD OF A WEAK COLD FRONT THAT HAS MADE IT INTO CENTRAL NEW
YORK. THIS FRONT IS SLOW MOVING AND WILL MOVE THROUGH VERY
SUBTLY...WITH WINDS ONLY 5 TO 10 KTS AHEAD AND BEHIND IT.

ONCE THE FRONT PASSES...SKIES SHOULD BEGIN TO CLEAR. WITH DEW
POINTS UP IN THE UPPER 50S AND LOW 60S...FOG IS VERY POSSIBLE OVER
MUCH OF CENTRAL NEW YORK AND NORTHEASTERN PA TONIGHT. HAVE REDUCED
VIS IN THE TAFS TO REFLECT THIS.

OUTLOOK...
WED...VFR XCPT VLY FOG AT ELM WED MRNG.
WED NGT THRU THU...MVFR/IFR IN RAIN.
FRI THRU SAT...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...RRM
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Jun 9, 12:46 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT TUE JUN 9 2009

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-044-101800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
146 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 12:52 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT TUE JUN 9 2009

NYZ044-045-091900-
CHENANGO NY-CORTLAND NY-
152 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL
CHENANGO COUNTIES...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MCGRAW...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREETOWN CORNERS AND SOLON AT 200 PM EDT...
  EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT...
  TAYLOR AND WILLET AT 215 PM EDT...
  CINCINNATUS AND PITCHER AT 220 PM EDT...
  GERMAN AT 225 PM EDT...
  MC DONOUGH AND PHARSALIA AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 9, 1:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             4 SE CLINTON            43.01N 75.32W
06/09/2009  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MSE
Local storm report, Jun 9, 2:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             RICHFIELD SPRINGS       42.85N 74.99W
06/09/2009  E1.75 INCH       OTSEGO             NY   PUBLIC

&&

JML

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
June 9, 2:30 PM EST
Where
Wayne County, Milanville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.670, -75.070

Thunderstorm Wind, Susquehanna

When
June 9, 3:35 PM EST
Where
Susquehanna County, 2.17 mi ESE of Hickory Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.960, -75.640

The public reported a large tree and large branches down at two different places along Route 171 between Susquehanna and Hallstead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181985, 181987.